Fentanyl Overdose & Dangers
Fentanyl is a highly potent synthetic opioid, estimated to be 50-100 times stronger than morphine. Fentanyl is used to treat severe pain, often after surgery. It may also be prescribed for those with cancer who experience breakthrough pain – pain so intense that it “breaks through” the standard painkiller dose, requiring stronger treatment.1,2
Fentanyl can be prescribed in the form of slow-release patches, nasal sprays, injectable formulations, tablets, and lozenges.1
Just a tiny amount of fentanyl (equivalent to two grains of salt) is enough to cause a fatal overdose.3 An opioid overdose is a potentially fatal emergency that requires immediate medical attention.1,4 If you see someone experience the signs of an opioid overdose (below), call 911 immediately.5
What Are the Signs of a Fentanyl Overdose?
Anyone who uses fentanyl, or who is close to someone who does, should be prepared for an emergency and made aware of the overdose symptoms, even if the fentanyl is being taken by prescription for legitimate medical reasons.1,5
Signs of an opioid overdose include:4,5,6
- Loss of consciousness.
- Pinpoint (very small) pupils.
- Slow, difficult, or stopped breathing.
- Choking or gurgling noises.
- Bluish or ashen tint to skin (bluish in lighter skin and grayish/ashen in darker skin).
- Limp body.
- Slow or irregular pulse.
Knowing the fentanyl overdose signs and acting quickly may save someone’s life in the event of a fentanyl overdose.4
What to Do if Someone Overdoses on Fentanyl
If you witness an opioid overdose, you should immediately call 911 and administer naloxone—an over the counter medication that can reverse opioid overdose— to the person experiencing a fentanyl overdose.4,6 Due to the high potency of fentanyl, multiple doses of naloxone, spaced 2 to 3 minutes apart may be needed.2,7
Naloxone is available in Nevada without a prescription. Nevada’s Good Samaritan Drug Overdose Act also provides legal protection for minor drug offenses to individuals who act to help someone in an overdose situation, for example by administering naloxone.8,9 This means that if you’ve been using drugs with someone and they overdose or you have small amounts of drugs or paraphernalia on you, you do not have to fear arrest for calling 911 while staying with the individual who overdosed.8
Once you’ve called 911 and administered naloxone, roll the individual onto their side and bend their top knee to prevent them from choking on vomit as you wait for emergency responders to arrive.10
Illicitly Manufactured Fentanyl
Fentanyl is considered a prescription opioid, however much of the fentanyl sold illegally is manufactured in clandestine labs.1,2
Any opioid—even when used for legitimate medical purposes—carries the risk of overdose. However, abusing opioids, especially illicitly manufactured fentanyl (IMF) greatly increases the danger.12 IMF may be sold in several forms:
- IMF may be sold on the street in white powder form. It may also be added to other street drugs. In fact, one of the leading causes of overdose death in the last decade has been the addition of IMF to heroin. IMF powder has now begun to appear in other drugs users may not expect to contain opioids, such as cocaine, methamphetamine, and MDMA.2,13
- Liquid: IMF may be dropped onto blotter paper or put into nasal spray.2
- Fake prescription pills: It is unlikely that a person will receive IMF instead of a prescription pill if their prescription is filled at a legitimate pharmacy. However, pills bought illegally may contain little to none of the medication advertised and may contain deadly amounts of fentanyl. IMF has been detected in many counterfeit prescription pills that are sold as other medications, such as opioid medications (e.g., oxycodone or hydrocodone) or benzodiazepines (e.g., Xanax).14,15
Fentanyl Overdose Statistics
Synthetic opioids (mostly fentanyl and fentanyl analogues) were involved in over half of the 70,630 drug overdose deaths in 2019.16 The proportion of overdoses involving fentanyl has grown rapidly in recent years and the trend appears to be continuing. According to preliminary data released by the Centers for Disease Control and Prevention (CDC), fatalities involving synthetic opioids rose 55% between September 2019 and September 2020.17
While some people intentionally purchase fentanyl, many people who come into contact with the drug do so accidentally. Among people who purchase drugs on the black market, their accidental exposure to fentanyl often leads to overdose.2 The DEA recently reported that 26% of counterfeit prescription pills seized and tested contained a potentially lethal dose of fentanyl (at least 2 milligrams).18 Similarly, a study published in The Journal of the American Medical Association (JAMA) found that cocaine was involved in nearly 22% of synthetic opioid overdoses in 2016.19